Alert archive / Massachusetts / Small Craft Advisories in 2017

Small Craft Advisory 66, NWS Boston/Norton, MA

May 8, 2017

NWS Boston/Norton, MA issued this small craft advisory at May 8, 2017, 11:39 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 8, 2017, 11:39 PM EDT (03:39 UTC)
Expired
May 9, 2017, 3:41 AM EDT
In force
4 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

393 
WHUS71 KBOX 090339
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1139 PM EDT MON MAY 8 2017

ANZ250-254-091000-
/O.NEW.KBOX.SC.Y.0066.170509T0339Z-170509T1000Z/
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
1139 PM EDT MON MAY 8 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT UNTIL 6 AM EDT TUESDAY.

* WINDS AND SEAS...WEST WINDS 5 TO 10 KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ255-256-091000-
/O.EXT.KBOX.SC.Y.0064.000000T0000Z-170509T1000Z/
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT
TO 20 NM SOUTH OF BLOCK ISLAND-
1139 PM EDT MON MAY 8 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT TUESDAY...

* WINDS AND SEAS...NORTHWEST WINDS 5 TO 10 KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
1 follow-up statement
762 
WHUS71 KBOX 090741
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
341 AM EDT TUE MAY 9 2017

ANZ250-254-090845-
/O.CAN.KBOX.SC.Y.0066.000000T0000Z-170509T1000Z/
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
341 AM EDT TUE MAY 9 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE SMALL
CRAFT ADVISORY.

SEAS HAVE SUBSIDED BELOW SMALL CRAFT LEVELS.

$$

ANZ255-256-090845-
/O.CAN.KBOX.SC.Y.0064.000000T0000Z-170509T1000Z/
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT
TO 20 NM SOUTH OF BLOCK ISLAND-
341 AM EDT TUE MAY 9 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELLED THE SMALL
CRAFT ADVISORY.

SEAS HAVE SUBSIDED BELOW SMALL CRAFT LEVELS.

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at May 8, 10:00 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 8, 10:00 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1000 PM EDT Mon May 8 2017

.SYNOPSIS...
Expect unsettled weather and below normal temperatures for the first
part of the week. Some moderation in temperature and less risk of
showers Friday into Saturday. Increasing chance for another round of
wet weather Sunday / Monday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

950 PM Update...

More clouds than clear skies across the region at 01Z as seen on
latest IR satellite imagery and OBS (AOB 12kft). Noting mainly
mid level clouds, though some lower clouds across N central and
NW Mass with light precip that had pushed into the region before
dissipating. Only light precip reported was from about KAFN
northward across the upper CT valley.

Question remains whether clouds will break up enough to allow
temps to drop off. W-NW winds have diminished except across the
higher terrain as well as Cape Cod and the islands, with dewpts
ranging in the upper 20s to lower 30s away from the coast. Still
high dewpt depressions and, as precip falls apart as seen on
regional radar, don't think there will be much if any precip
except across the E slopes of the Berkshires and possibly into
central Mass/N central CT. Confidence remains low with prospect
of clearing skies overnight.

Have updated near term to bring conditions current.

Previous Discussion...

Big question: FROST. There continues to be a fair amount of low to
mid level moisture with accompanying vort-lobe energy rotating round
the mid to upper level low stacked over the NE CONUS into S Canada.
Easily discernible in both the present visible/infrared/water vapor
satellite imagery, as well as a pretty potent vort-lobe diving SE
out of Upstate NY with colder cloud tops. With winds becoming light
overnight, thinking we'll not end up completely clear. A scattered
to broken blanket of clouds across the region, the frost threat is
lessened. So no headlines with this forecast package. Hesitant as
well given atypical trend in where forecast lows have ended up a tad
warmer upon observation.

Lows in the mid to upper 30s with a few isolated locations getting
into the low 30s. But even in those spots in the low 30s the greater
concern is freezing, however where those are being considered, i.e.,
N/W MA, where the growing season is considered to not have begun
(May 11th).

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Tuesday into Tuesday Night...

Continued cooler than average conditions with scattered to broken
cloud decks and the possibility of isolated to scattered showers.
Like a broken record, the atypical pattern goes on.

Mid to upper level low wobbling about, shifting gradually S/E into
the Gulf of Maine in vicinity of S New England. Rotating mid-level
energy and attendant moisture as winds subsequently become light.
Expected scattered to broken cloud decks with daytime heating, we
should see with boundary layer destabilization convergent diurnal
driving mechanisms resulting with the development of a meso-low
across E/SE interior S New England. The mid-level trough axis and
attendant vort-lobe energy sweeping the region, beneath which lapse
rates are fairly steep up to H7 per cold pool aloft. Thus with the,
surface convergent forcing, anticipating shower activity developing
beneath perhaps subsidence building into the region late. Low-
topped. Slight chance to chance PoPs. No indications from convective
parameters of thunder. Highs mid to upper 50s with a few locations
getting to 60 degrees.

With diurnal heating concluding so to does shower chances overnight.
Cool and quiet with light winds and diminishing cloud decks as high
pressure builds in from the N/W and subsidence takes over. Lows down
into the mid to upper 30s. Perhaps have to watch out again for frost
hazards.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
*/ Highlights...

 - Below average temperatures with hit or miss showers through
   the mid-week

 - Moderating temperatures and drying trend possible for Friday
   and Saturday

 - Low confidence on the Sunday/Monday Synoptic system

*/ Pattern Overview...

The overall pattern continues to favor upper level trough in the
Northwest with downstream ridging over the Northern Plains and
another upper level trough over the Great Lakes and Northeast.

The split upper level low will have two centers with one over the
Gulf of Maine and other in south-central Canada. This is thanks to
building high pressure moving south from the Hudson Bay. In fact
there could be a little bit of ridging Fri/Sat before the western
lobe moves back eastward, due to strong riding over the Plains. It
appears that phasing of these lobes is trending less likely
resulting in the western cut-off low to dominate the Great Lakes and
moving over New England by Sunday. Overall this forecaster has low
confidence for the weekend and into next week. The models and their
ensembles continue to handle this complex upper low over the region
a bit differently in each run. Overall the timing and phasing among
the guidance just 24 hours ago are remarkable different from each
other and their means. The 00z and its 12z EC output appears to be
an outlier in the strength of the coastal low and raising heights
faster next week once the primary low moves off the coast. With the
teleconnections and the EC/GEFS/Canadian ensemble means as well as
the UKMET maintaining the trough longer, preferred an ensemble trend
for this forecast.

*/ Details...

Wednesday into Thursday...High confidence.

Cut-off low an associated cold pool will be over the region on
Wednesday before beginning an eastward trend on Thursday. Still
anomalous cool temps aloft, near 2 STD below normal. Thus
anticipate below average temperatures. Highs will be in the upper
50s to low 60s. Cooler on the coastlines as winds aloft will be
light resulting in sea breezes especially on Wednesday with onshore
flow on Thursday.

Overnight temps will remain in the upper 30s to low 40s.
Frost/freeze headlines are not anticipate as cloud cover will limit
frost development. However, if we do clear out any of these nights,
then the potential still exists.

While each day will generally be dry, steep lapse rates with enough
moisture in the mid-levels could result in diurnal showers. Better
convergence is possible along any sea breeze boundaries for
Wednesday. Thursday has the better chance to be more widespread as
onshore flow will help spread the low level moisture.

Friday...Moderate confidence.

Guidance continues to show weak riding aloft as the easter cut-off
low moves into the North Atlantic and the western cut-off begins to
head towards the Great Lakes. Continued with low pops for this
forecast. There is still a risk for a spot shower or two but the
trend appears to be decreasing. Temperatures aloft will also finally
reach above 0C so anticipate surface temperatures to response, with
highs in the low to mid 60s - near average!

Saturday into Sunday...Low confidence.

A large spread remains amongst the guidance members for the
extended as the models are miss handing the potential coastal low.
The overall trend in the deterministic is a diffuse coastal low
moving south of the region. However the EC is still showing the low
deepening and impacting southern New England. The EC is faster than
prev run bringing precip in as early as Saturday morning, whereas
the GFS, UKMET and CMC are on the drier side. On the flip-side the
rest of the guidance except the EC brings a dominate clipper system
in from the west on Sunday, where the EC phase the two together.
Regardless of the weekends out come appears that there will be a
period of wet weather during this time frame. Continued with a blend
in the guidance for this period.

Monday and beyond...Moderate confidence.

While the 00z EC has the pattern changing fairly quickly, agree with
WPC in stating that it was an outlier. Anticipate upper level trough
over the region into next week with temperatures remaining below
normal.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday Night/...High confidence.

955 PM Update...

VFR. BKN-OVC low-end VFR 4-6kft CIGS through Tuesday. W-NW winds
10 kt or less overnight, with light/variable in interior
valleys. Light winds continue into Tuesday allowing onshore
sea breezes and -SHRA development. Becoming NW and increasing
as CIGS clear into Wednesday morning.

KBOS TAF...Sea-breeze forecast around late morning Tuesday. -SHRA
activity expected to the W of the terminal during the day.

KBDL TAF...Continued breezy westerly winds into this evening,
diminishing overnight beneath BKN-OVC low-end VFR CIGs.

Outlook /Wednesday through Saturday/...Moderate confidence.

Mainly VFR each day with the potential for MVFR within any diurnal
showers. Sea breezes develops on Wednesday with onshore flow on
Thursday and Friday.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday Night/...High confidence.

955 PM Update...Will monitor to see if conditions fall below
small craft on portions of the outer waters. Will update if
needed by around 11 PM.

Previous Discussion...
Westerly winds sustained around 10 to 15 kts with gusts up to
25 kts, especially along the near-shore, diminishing overnight.
This should allow wave activity to diminish and thus the
conclusion of SMALL CRAFT ADVISORIES into Tuesday morning. Light
winds into Tuesday, expect onshore flow along the coasts,
otherwise variable. Turning NW overnight as high pressure builds
down out of Canada towards Wednesday morning.

Outlook /Wednesday through Saturday/...

Wednesday into Friday...High confidence.
Light winds across the waters will help keep seas below 5 feet.
Small craft advisories are not anticipated at this time. NW winds
on Wednesday will switch to the north by Thursday and eventually
to the east by Thursday. Winds could gust to 20 kts on Thursday
and Friday.

Saturday...Low confidence.
Closely watching a coastal low system which could bring gusty
winds to near gales and building seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for ANZ250-
     254.
     Small Craft Advisory until 2 AM EDT Tuesday for ANZ255-256.

&&

SYNOPSIS...Dunten/Sipprell
NEAR TERM...Dunten/Sipprell/EVT
SHORT TERM...Sipprell
LONG TERM...Dunten
AVIATION...Dunten/Sipprell/EVT
MARINE...Dunten/Sipprell/EVT
Hazardous weather outlook, May 8, 3:49 PM EDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
349 PM EDT Mon May 8 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-092000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
349 PM EDT Mon May 8 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-092000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
349 PM EDT Mon May 8 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:42 PM EDTFrost AdvisoryBOXBristol, Norfolk, Plymouth7 hr

Nearby

Small Craft Advisories in Massachusetts, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.